Alert archive / Alabama / Tornado Warnings in 2018
Tornado Warning 25, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jun 23, 2018, 8:05 PM CDT for Lauderdale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 23, 2018, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
170
WFUS54 KHUN 240105
TORHUN
ALC077-240130-
/O.NEW.KHUN.TO.W.0025.180624T0105Z-180624T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
805 PM CDT SAT JUN 23 2018
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
North central Lauderdale County in northwestern Alabama...
* Until 830 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northwest of Underwood-Petersville, or 16
miles northwest of Florence, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Florence, St. Florian, Underwood-Petersville, Zip City and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3501 8793 3500 8753 3485 8759 3496 8797
TIME...MOT...LOC 0105Z 288DEG 17KT 3500 8784
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RSB1 follow-up statement
189
WWUS54 KHUN 240121
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
821 PM CDT SAT JUN 23 2018
ALC077-240130-
/O.CON.KHUN.TO.W.0025.000000T0000Z-180624T0130Z/
Lauderdale AL-
821 PM CDT SAT JUN 23 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL LAUDERDALE COUNTY...
At 821 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Underwood-Petersville, or 12 miles
north of Florence, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Florence, St. Florian, Underwood-Petersville, Zip City and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3493 8785 3501 8782 3501 8779 3498 8754
3497 8754 3485 8759
TIME...MOT...LOC 0121Z 288DEG 19KT 3497 8775
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
RSBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:59 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 23, 6:59 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 659 PM CDT Sat Jun 23 2018 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 318 PM CDT Sat Jun 23 2018 Another round/cluster of tstms, associated with a passing shrtwv or vort max aloft, impacted much of the cntrl TN Valley earlier today. Damage reports though were fairly minimal with the only reports thus far being a few trees down in a couple of locations, including one cell that may have knocked one/two trees over in Lincoln Co. The last small cluster of note on radar is currently moving ewd out of Cullman Co, and may stay just south of the NE AL counties over the next 1-2 hrs. Otherwise, light rain has just about exited NE AL to the east this late Sat afternoon. While there remains some low chances for perhaps a few additional showers/tstms going into the evening period, especially with a weak stalled frontal boundary north of the area and some lingering moisture in place below H7, the prob for any additional convection is diminishing and in fact, these rain chances may in fact be trimmed further with the evening update. One thing that was not mentioned was the prob for any patchy fog later tonight. For now, a good bit of cloud cover, embedded within a somewhat zonal flow regime, continues to traverse ewd across the region. This fact coupled with the chance for an additional shower/tstm may limit the threat for any patchy fog at this point, but this may change later this evening if cloud cover begins to diminish/sct. Otherwise, another very mild night looks to be in store for the mid TN Valley, with lows mainly in the upper 60s/near 70F range. .SHORT TERM...(Sunday through Monday night) Issued at 318 PM CDT Sat Jun 23 2018 The stalled front to the north actually begins to lift further to the NNE as a warm front going into the latter half of the weekend period, with a return flow setup well in place across most of the SE region. The predom wly flow regime aloft also looks to give way to the subtropical ridge axis strengthening across the cntrl Gulf region. While this may not completely end rain chances Sun into Mon, convective initiation may be more dependent on latent heating factors during the afternoon, with tstms taking on the more typical pulse characteristics of early summer convection. In fact, little change in this pattern is xpcted going into Tue, with high pressure at the sfc and aloft helping to control the overall wx pattern over the region. Overall temps will also trend seasonably warm going into next week, with highs mainly in the lower 90s while overnight lows trends predom around the 70F mark. .LONG TERM...(Tuesday through Friday) Issued at 318 PM CDT Sat Jun 23 2018 The extended portion of the forecast begins Tuesday with an H5 high encompassing much of the Srn CONUS, stretching from SoCAL Ewrd nearly to the Carolinas. An upper low that was previously cutoff over the Central Plains will finally begin to move E/NE toward the Great Lakes. Around the base of this weak trof (and wedged in between the ridge to the S/SW), disturbances will pinwheel, bringing rounds of showers/storms in the form of MCSs overnight Tuesday into Wednesday. This activity should remain W of the local CWFA, as the upper ridge begins to retrograde Wwrd at the same time. However, the outflow associated with this should spark additional showers/storms by Wednesday morning, and especially Wednesday afternoon. Lift will be enhanced over the Ern zones with the terrain in concert with this outflow feature, and as such, the highest PoPs were located there (lessening as you translate Wwrd across the area). Thursday will be another day of scattered showers and storms as what's left of the lift associated with the departing upper low lingers in the region, again, with the highest PoPs in the NErn counties/zones. By the end of the week, the upper ridge builds/slides Ewrd overhead of the TN Valley as a trof comes ashore on the W Coast. As the ridge shifts E of the area, E/SE flow will increase Gulf Moisture across the area in time for the weekend, and with that, increased chances for showers and storms. High-end chance/likely PoPs are expected during this time. As for temps, during the 'drier' half of the work week, daytime highs will top out in the lower/middle 90s. Temps will decrease a few degrees thanks to additional convection/associated cloud cover by the weekend, with daytime temps during this time only topping out in the upper 80s/low 90s. Morning lows will remain muggy through the week, only dropping into the lower/middle 70s each morning. As in days past, any locations that receive moderate/heavy rainfall stand a pretty decent chance at developing some patchy/dense fog the following morning, but this is too far out to formally include in the grids just yet. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat Jun 23 2018 VFR conditions will prevail through the TAF period at KHSV and KMSL. Isolated showers and thunderstorms continue to develop this evening. KMSL has the greater chance of experiencing this development compared to KHSV over the next few hours. Confidence is too low to specifically include RA/TS in the TAF so for now have included VCSH/VCTS to accommodate the isolated activity. Stronger winds are possible with any thunderstorm that moves over the terminal. Convection will be scattered Sunday afternoon however did not include it in the TAFs at this time due to timing uncertainty. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...09 LONG TERM...12 AVIATION...JMS For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 3:23 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 323 PM CDT Sat Jun 23 2018 ALZ001>010-016-TNZ076-096-097-241100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 323 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated to scattered thunderstorms remain possible into the evening hours. Gusty winds and brief heavy rainfall are possible with a few of these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms are possible Sunday with the highest chances in the southern middle Tennessee counties. Additional thunderstorm chances will remain in the forecast each day, but the chances will be rather low as high pressure builds across the region. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jun 23, 4:06 PM CDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Huntsville AL 406 PM CDT SAT JUN 23 2018 ALZ001-002-232130- Lauderdale AL-Colbert AL- 406 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND NORTHERN COLBERT COUNTIES UNTIL 430 PM CDT... At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over Cherokee, or 12 miles east of Iuka, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian, Underwood-Petersville, Malone, Posey Loop and Northwest Alabama Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near the Tennessee River, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3496 8765 3472 8755 3462 8813 3483 8810 TIME...MOT...LOC 2105Z 250DEG 28KT 3478 8798 RSB
Special weather statement, Jun 23, 4:30 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Huntsville AL 430 PM CDT SAT JUN 23 2018 ALZ001-002-232200- Lauderdale AL-Colbert AL- 430 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near Cherokee, or 14 miles northeast of Tishomingo State Park, moving east at 30 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, St. Florian, Underwood-Petersville, Posey Loop, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near the Tennessee River, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3460 8803 3478 8807 3489 8762 3463 8756 TIME...MOT...LOC 2129Z 259DEG 26KT 3471 8797 RSB
Special weather statement, Jun 23, 5:58 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Huntsville AL 558 PM CDT SAT JUN 23 2018 ALZ003-232330- Franklin AL- 558 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY UNTIL 630 PM CDT... At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over Phil Campbell, or 8 miles south of Russellville, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Phil Campbell and Spruce Pine. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3446 8774 3443 8753 3430 8753 3431 8781 TIME...MOT...LOC 2258Z 283DEG 13KT 3438 8770 RSB
Local storm report, Jun 23, 6:45 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 NE LITTLEVILLE 34.62N 87.64W
06/23/2018 E1.25 INCH COLBERT AL PUBLIC
HALF-DOLLAR SIZED HAIL, COVERING THE YARD
NEAR THE CORNER OF HUCKLEBERRY HILLS LANE
AND DOUGLAS ROAD.
&&
RB/BCLocal storm report, Jun 23, 6:48 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 SE LITTLEVILLE 34.58N 87.65W
06/23/2018 E1.00 INCH COLBERT AL EMERGENCY MNGR
QUARTER-SIZED HAIL ALONG THE
COLBERT/FRANKLIN COUNTY LINE. LOCATION
APPROXIMATE.
&&
RB/BCLocal storm report, Jun 23, 7:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 3 NNE LITTLEVILLE 34.64N 87.65W
06/23/2018 COLBERT AL EMERGENCY MNGR
TREE DOWN ALONG BLUE RD NEAR LITTLEVILLE.
&&
RB/BCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:29 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 31 min |
| Jun 23, 9:01 PM CDT | Special Weather Statement | HUN | Lauderdale | 29 min |
| Jun 23, 9:37 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 23 min |
| Jun 23, 9:58 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 14 min |
| Jun 23, 10:14 PM CDT | Special Weather Statement | HUN | Limestone | 46 min |
Nearby
Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.